Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 24, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2019, 6:01 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2019, 6:01 PM CDT (23:01 UTC)
- Expired
- Sep 20, 2019, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 134 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937 WGUS54 KMAF 202301 FFWMAF TXC371-210200- /O.NEW.KMAF.FF.W.0024.190920T2301Z-190921T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 601 PM CDT Fri Sep 20 2019 The National Weather Service in Midland has issued a * Flash Flood Warning for... Central Pecos County in southwestern Texas... * Until 900 PM CDT. * At 600 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen and additional amounts of up to an inch are possible. Flash flooding is expected. * Some locations that will experience flooding include... Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test Track. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3102 10259 3060 10260 3060 10308 3102 10309 $$ 10
1 follow-up statement
039 WGUS74 KMAF 210034 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 734 PM CDT Fri Sep 20 2019 TXC371-210200- /O.CON.KMAF.FF.W.0024.000000T0000Z-190921T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pecos TX- 734 PM CDT Fri Sep 20 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL PECOS COUNTY... At 733 PM CDT, Doppler radar indicated thunderstorms continue producing heavy rain across the warned area. Up to two inches of rain have already fallen. Some locations that will experience flooding include... Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test Track. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3102 10259 3060 10260 3060 10308 3102 10309 $$ 10
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:07 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 20, 2:07 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 207 PM CDT Fri Sep 20 2019 .DISCUSSION... Water vapor shows there is a connection of upper-level moisture in the sw flow aloft to Hurricane Lorena near Baja Calif. MAF's 12Z sounding does show the presence of mid-level instability and we are off to good start to building SB instability with temps already largely in the L90 by 19Z. We expect the surface heating in the theta-e gradient and moisture in the mtns will be sufficient to initiate scattered storms this PM across the PB. A few strong storms with hail/downburst winds and locally heavy rain are possible today, especially n near a boundary and in the mtns. Despite a modest LLJ tonight we don't foresee storms continuing through the night, at least not across the PB. 5h height/vorticity do indicate the periodic presence of shrtwv trofs in the sw flow aloft, however much of it is likely to be convective feed back from model generated QPF? Models do indicate there will be a mid and upper-level moisture surge Sat AM that indicates possible early development of storms in the Trans Pecos that could lead to scattered-numerous SHRA/TSRA SE NM/part of the PB? We are concerned that there could be too many clouds thus limiting SB instability and thus emphasizing the importance of a shrtwv trofs and/or storms to develop and move off the mtns. Precip certainly could linger into Sun AM. PW's are forecast be a plus 2-3 standard deviations from the Trans Pecos to PB Sat PM. Local interests should know that heavy rain is likely with storms that develop and flash flood watches/warnings will be possible through Sun. SPC day 2 marginal risk of severe storms is mostly focused around potential for downburst winds and to lesser degree hail. Mid-level moist axis will shift s and e Sun focusing concerns into Trans Pecos far SE PB. Models drop a closed upper low INVOF sw AZ Tue PM and eventually kick it out Thur to the nw of our area, still uncertainty with this. We could still get some precip, especially across the west Mon-Thur. General consensus is that temps will cool off from recent unseasonably hot to unseasonably warm to near normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 87 70 88 / 20 40 40 20 Carlsbad 68 85 65 89 / 30 50 40 10 Dryden 73 93 72 94 / 10 20 20 20 Fort Stockton 70 87 68 87 / 50 40 50 30 Guadalupe Pass 64 77 62 80 / 30 60 50 10 Hobbs 67 81 64 86 / 50 60 60 10 Marfa 62 82 60 82 / 70 60 70 50 Midland Intl Airport 71 87 69 89 / 30 50 60 20 Odessa 71 87 69 89 / 40 50 60 20 Wink 71 87 68 89 / 50 60 60 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Sep 20, 1:20 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 120 PM CDT Fri Sep 20 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-211830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 120 PM CDT Fri Sep 20 2019 /1220 PM MDT Fri Sep 20 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are possible this afternoon into this evening. Heavy rain and localized flooding or flash flooding are the main concerns, though some storms may become strong to severe, especially across portions of Southeast New Mexico. Hail and damaging winds are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread showers and thunderstorms are possible Saturday and Sunday. Some storms may become strong to severe on Saturday, accompanied by damaging downburst winds. Heavy rain is the primary threat, potentially leading to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Sep 20, 5:35 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 535 PM CDT Fri Sep 20 2019 TXZ075-202300- Pecos TX- 535 PM CDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL 600 PM CDT... At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near Fort Stockton, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Stockton and Fort Stockton-Pecos County Airport. This includes Interstate 10 between mile markers 253 and 268. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3070 10292 3083 10306 3104 10289 3084 10268 TIME...MOT...LOC 2235Z 225DEG 9KT 3082 10293 10
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:45 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Sep 20, 5:35 PM CDT | Special Weather Statement | MAF | Pecos | 25 min |
| Sep 20, 6:47 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.